Iowa, 2016Damaging Winds in Iowa, August 4, 2016
August 4, 2016 · NWS ARX · 4 events in 2 counties and zones
As a cold front moved across the Upper Midwest, thunderstorms developed across the region. The storms that moved across portions of Northeast Iowa produced damaging winds with trees blown down in Decorah (Winneshiek County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a cold front moved across the Upper Midwest, thunderstorms developed across the region. The storms that moved across portions of Northeast Iowa produced damaging winds with trees blown down in Decorah (Winneshiek County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 4, 1:43 PM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 4, 1:43 PM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
243 PM CDT THU AUG 4 2016
.SHORT TERM...(This evening through Friday)
Issued at 243 PM CDT Thu Aug 4 2016
Atmosphere remains primed for potentially strong to severe
thunderstorms this afternoon and early evening along and south of
I-90 as a cold front sweeps across the region. Lingering activity
from last night's convection has moved east of the forecast area
with a secondary line of showers and thunderstorms ahead of the
cold front from east of Austin to near Winona, moving east-
southeast around 30 mph. SPC mesoanalysis depicts a storm
environment with roughly 20 to 40 kts of deep layer shear and up
to 3000 J/kg of SBCAPE. As storms drop south, shear and surface
convergence weaken, but instability remains steady if not
increasing slightly. Convection allowing models still struggling a
bit with timing/evolution of storms, but in general agreement that
severe chances diminish later this evening, moving out of the
forecast area in the 02-05Z period. Primary threats remain strong
winds, hail, and heavy rain. Forward motion of storms precludes
widespread flooding, but could still see urban ponding/flash
flooding with rain rates around one inch per hour.
Tonight through Friday will be dry as surface high pressure builds
across the region. Temperatures will be much cooler with afternoon
highs only in the mid 70s to lower 80s. With dew points falling
into the 50s to near 60 degrees, tomorrow will be pleasant.
.LONG TERM...(Friday night through Thursday)
Issued at 243 PM CDT Thu Aug 4 2016
Continued dry and pleasant conditions for the weekend with high
pressure dominating the regional weather pattern. Temperatures
each day will top out in the mid 70s to near 80 degrees with light
wind. There exists a slight chance for showers and storms on
Monday across the far southwest forecast area as moisture begins
to increase along southerly return flow. Otherwise, expect
continued dry conditions with similar temperatures to the weekend.
Tuesday through Thursday, 500 hPa ridge attempts to build across
the eastern two-thirds of the CONUS. One short wave flattens the
ridge somewhat Monday night into Tuesday with additional ill-
resolved waves in southwest flow aloft Wednesday into Thursday.
Many details to work out given model differences, but chance POPs
seem reasonable at this time. Higher confidence in a return to
warmer/more humid conditions with highs Tuesday and beyond into
the mid 80s with dew points once again approaching 70 degrees.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1230 PM CDT Thu Aug 4 2016
Scattered shra/ts with cold front likely to impact krst/klse this
afternoon/evening...mostly southeast of krst by 21-22z and klse near
00z. Some higher wind gusts and very heavy rain likely with the
stronger storms. Most cigs look vfr right now - per latest sfc obs
with ongoing convection - and will trend forecast that way for the
moment. Can/t rule out a period of mvfr though, and will make
adjustments if needed. The front slides through this evening,
clearing skies and shifting winds to the west-north.
&&
.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...ROGERS
LONG TERM...ROGERS
AVIATION...Rieck
Hazardous weather outlook, Aug 4, 1:34 PM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
234 PM CDT THU AUG 4 2016
IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-
061-051000-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-LA CROSSE-
MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
234 PM CDT THU AUG 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.
.DAY ONE...THIS AFTERNOON INTO TONIGHT
SCATTERED THUNDERSTORMS INTO THE EVENING. A FEW COULD BECOME
STRONG TO SEVERE WITH DAMAGING WINDS AND HEAVY RAIN. HAIL ALSO
POSSIBLE. LOCALIZED OR URBAN FLOODING COULD OCCUR WITH THE HEAVY
RAIN.
SEVERE THREAT RUNS THROUGH 10 PM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE ADDITIONAL STORM CHANCES SUNDAY NIGHT THROUGH
WEDNESDAY. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED INTO THIS EVENING.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
MNZ079-WIZ017-029-032>034-051000-
WABASHA-TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-
234 PM CDT THU AUG 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND WESTERN INTO NORTH CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS POSSIBLE INTO THE EVENING. HEAVY RAIN AND
STRONG WIND GUSTS COULD ACCOMPANY SOME OF THE STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE ADDITIONAL STORM CHANCES SUNDAY NIGHT THROUGH
WEDNESDAY. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
RIECK
In the hours before
Local storm report, Aug 4, 4:02 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
502 PM CDT THU AUG 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG 1 NW HOLMEN 43.97N 91.27W
08/04/2016 LA CROSSE WI NWS EMPLOYEE
2 TREES AND AT LEAST HALF A DOZEN LARGE BRANCHES DOWN.
WINDS ESTIMATED AROUND 50 MPH. TIME ESTIMATED FROM RADAR.
&&
MAHLocal storm report, Aug 4, 4:08 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
508 PM CDT THU AUG 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND GST 2 S HOLMEN 43.93N 91.26W
08/04/2016 E60 MPH LA CROSSE WI NWS EMPLOYEE
AT LEAST A DOZEN LARGE TREES DOWN IN NEIGHBORHOOD.
&&
MAHLocal storm report, Aug 4, 4:21 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
521 PM CDT THU AUG 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HEAVY RAIN KENDALL 43.79N 90.37W
08/04/2016 M1.70 INCH MONROE WI PUBLIC
REPORT FROM SOCIAL MEDIA.
&&
MAHLocal storm report, Aug 4, 4:22 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
522 PM CDT THU AUG 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HEAVY RAIN ELROY 43.74N 90.27W
08/04/2016 M1.25 INCH JUNEAU WI PUBLIC
REPORT FROM SOCIAL MEDIA.
&&
MAHLocal storm report, Aug 4, 4:34 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
534 PM CDT THU AUG 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLOOD LA CROSSE 43.83N 91.23W
08/04/2016 LA CROSSE WI AMATEUR RADIO
1.5 TO 1.75 INCHES OF RAIN IN LESS THAN ONE HOUR CAUSING
STREET FLOODING. MANY TREE LIMBS DOWN.
&&
MAHLocal storm report, Aug 4, 4:44 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
544 PM CDT THU AUG 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TSTM WND GST 4 NE RICEVILLE 43.40N 92.50W
08/04/2016 M43 MPH HOWARD IA MESONET
MESONET STATION 3 NE RICEVILLE /E4652/.
&&
NWS LA CROSSE WI
IRIS SYSTEMThunderstorm Wind, Winneshiek
- When
- August 4, 4:46 PM CST
- Where
- Winneshiek County, 2.81 mi N of Kendallville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Public
- Coordinates
- 43.470, -92.040
Several large trees were blow down near Kendallville. Some farm buildings and a grain bin were also damaged.
Thunderstorm Wind, Winneshiek
- When
- August 4, 5:00 PM CST
- Where
- Winneshiek County, 0.85 mi NE of Decorah
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 43.310, -91.790
Several trees were blown down in Decorah.
Thunderstorm Wind, Winneshiek
- When
- August 4, 5:15 PM CST
- Where
- Winneshiek County, 0.69 mi S of Decorah Muni Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.270, -91.750
The automated weather observing equipment at the Decorah airport measured a wind gust of 63 mph.
Thunderstorm Wind, Clayton
- When
- August 4, 6:02 PM CST
- Where
- Clayton County, 1.47 mi SSE of Clayton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 42.880, -91.140
Large trees were blown down south of Clayton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Georgia, August 4, 20162 deaths · 1 event
- Heat in Illinois, August 4 to 5, 20161 death · 12 events
- Tornado and Damaging Winds in Wisconsin, August 4, 2016$105,000 · EF1 · 7 events
- Tornado and Damaging Winds in Louisiana, August 4, 20162 injured · $100,000 · EF0 · 4 events
- Hail and Damaging Winds in Minnesota, August 4, 2016$102,000 · 1.5 in hail · 16 events
- Flash Flood and Heavy Rain in Georgia, August 4 to 5, 2016$180,000 · 3 events
- Damaging Winds in Wisconsin, August 4, 2016$156,000 · 87 kt wind · 4 events
- Damaging Winds and Heavy Rain in Iowa, August 4, 2016$90,000 · 61 kt wind · 9 events
- Flood and Damaging Winds in Wisconsin, August 4, 2016$68,000 · 62 kt wind · 14 events
- Tornado and Damaging Wind in Florida, August 4, 20161 injured · EF1 · 3 events
- Flash Flooding in New Mexico, August 4, 2016$20,000 · 3 events
- Lightning Strike in Florida, August 4, 20162 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652918, 652550, 652551, 652965.